Missouri, 2024

Damaging Winds in Missouri, May 27, 2024

May 27, 2024 · NWS LSX · 2 events in 2 counties and zones

A single supercell produced wind damage in central Missouri. Damage was confined to trees and power lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A single supercell produced wind damage in central Missouri. Damage was confined to trees and power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 27, 1:41 PM CST, 36 minutes earlier. Its key messages:

  • Scattered showers and thunderstorms will be possible mainly along and north of I-70 through early this evening and again on Tuesday afternoon.
  • Wednesday and Thursday is expected to be dry before an unsettled weather pattern brings a chance of showers and thunderstorms beginning Thursday night through the weekend. Temperatures will be close to normal.
Area forecast discussion, May 27, 1:41 PM CST, 36 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
241 PM CDT Mon May 27 2024

.KEY MESSAGES...

- Scattered showers and thunderstorms will be possible mainly
  along and north of I-70 through early this evening and again on
  Tuesday afternoon.

- Wednesday and Thursday is expected to be dry before an unsettled
  weather pattern brings a chance of showers and thunderstorms
  beginning Thursday night through the weekend. Temperatures will
  be close to normal.

&&

.SHORT TERM...  (Through Late Tuesday Night)
Issued at 238 PM CDT Mon May 27 2024

Scattered showers and thunderstorms have developed across north
central Missouri this afternoon and are moving to the east.  Expect
them to continue to move to the east along and north of I-70 as the
latest RAP is showing MLCAPES of around 1000 J/kg ahead of a subtle
shortwave trough.  Convection will likely diminish after after 00Z
with loss of daytime heating and as the shortwave moves off to the
east of the CWA.  We will see a second round tomorrow afternoon
across the northern CWA as NAM/GFS is showing another shortwave
moving across the Upper Midwest.  This weak ascent combined with
forecast SBCAPES of 500-1000 J/kg suggests the potential for a
slight chance of showers and thunderstorms.

Temperatures will be at or just be normal for late May through
Tuesday night as we will be in neutral or weak cold air advection.

Britt

&&

.LONG TERM...  (Wednesday through Next Monday)
Issued at 238 PM CDT Mon May 27 2024

Generally dry weather is expected mid-late week before the weather
becomes more active as we enter next weekend.  There is general
agreement between the global models and LREF that a upper trough
over Great Lakes will move east and off the East Coast at the same
time that a Great Plains ridge will move into the Midwest by Friday.
This will set up northwesterly flow aloft Wednesday into Thursday at
the same time a surface high moves across Missouri and Illinois. The
pattern will begin to change next weekend once the upper ridge moves
past the area and the pattern become quasi-zonal over the Midwest.
There is good agreement between the global models with timing and
strength of the lead shortwave on Friday night, but less so with
subsequent troughs that will move through the area into early next
week.  The LREF is showing that about 50 percent of it members
having rain on Friday night with at least some chance (20-30
percent) through the rest of next weekend.

Temperatures will be at are a bit below normal into Friday as winds
will have a north to east component which favor cooler weather
before turning out of the south over the weekend.  At the same time,
850mb temperatures will climb from around 10C to 15C.  I have higher
confidence mid-late week as the NBM IQR is 5 degrees or less
Wednesday through Friday before becoming larger under the zonal flow
over the weekend.

Britt

&&

.AVIATION...  (For the 18z TAFs through 18z Tuesday Afternoon)
Issued at 1240 PM CDT Mon May 27 2024

Scattered showers and thunderstorms have developed over north
central Missouri and will move east southeast. This most likely
airport to be affected is UIN between 21-23Z, so have added a
VCTS. There is a low chance of JEF/COU to be affect between 19-21Z
and the St. Louis area terminals between 23-01Z, but chances are
too low to include at this time. Any of the heavier showers or
thunderstorms could produce MVFR or possible IFR ceilings and
visibilities in brief downpours. Winds will remain out of the
west to northwest.

Britt

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 27, 2:12 PM CST, 5 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
312 PM CDT Mon May 27 2024

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-282015-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
312 PM CDT Mon May 27 2024

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

There is a chance of thunderstorms through early this evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a chance of thunderstorms Thursday evening through
Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Britt

In the hours before

Local storm report, May 27, 8:23 AM CST, 5 hours 54 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
923 AM CDT Mon May 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     Tstm Wnd Gst     2 NW Barr               38.42N 90.13W
05/26/2024  M81 MPH          St. Clair          IL   Airplane Pilot

            Measured with the weather station at an
            aviation flight park near Millstadt.

&&

Pfahler
Local storm report, May 27, 9:20 AM CST, 4 hours 57 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
1020 AM CDT Mon May 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     Tstm Wnd Dmg     Damiansville            38.51N 89.63W
05/26/2024                   Clinton            IL   Public

            Multiple tree limbs down around
            Damiansville.

&&

Pfahler
Local storm report, May 27, 9:31 AM CST, 4 hours 46 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
1031 AM CDT Mon May 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 PM     Tstm Wnd Dmg     2 ENE Coffman           37.79N 90.18W
05/26/2024                   Ste. Genevieve     MO   Public

            A large portion of a metal barn roof
            removed.

&&

Pfahler
Local storm report, May 27, 12:41 PM CST, 1 hour 36 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
141 PM CDT Mon May 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     Tstm Wnd Dmg     Peerless Park           38.55N 90.50W
05/26/2024                   St. Louis          MO   Fire Dept/Rescue

            Multiple large tree limbs downed and
            wind-driven hail damage to siding and
            windows.

&&

Pfahler
Local storm report, May 27, 12:46 PM CST, 1 hour 31 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
146 PM CDT Mon May 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0731 PM     Tstm Wnd Dmg     2 NW Farina             38.85N 88.80W
05/26/2024                   Fayette            IL   NWS Storm Survey

            Multiple snapped large tree limbs and a
            light metal carport destroyed between St.
            Peter and Farina.

&&

Pfahler

The radar

The St Louis radar (KLSX), 147 km away, was scanning. The volume nearest the first event began at 20:17 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Boone

When
May 27, 2:17 PM CST
Where
Boone County, 1.28 mi WNW of Columbia to 1.61 mi W of Columbia
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
38.960, -92.350

Thunderstorm winds downed a large tree which pulled live power lines on a home in Columbia.

Thunderstorm Wind, Osage

When
May 27, 3:15 PM CST to 3:28 PM CST
Where
Osage County, 0.88 mi SE of St Aubert to 1.48 mi SSE of Mint Hill
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
38.640, -91.840

Trees fell on power lines near Mokane and Mount Sterling. A tree was also reported down over a roadway in Chamois. Additional cities impacted include Aud and Mint Hill.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2024Every state in 2024This day in weather historyWarnings in Missouri, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1174713, 1174714.